What is a Drug Overdose?
A drug overdose technically describes the ingestion of a drug or other substance in quantities greater than recommended. A drug overdose refers to the user taking more of a drug or substance than they can handle. This can result in hospitalization or death for the user. Many overdoses are done intentionally to commit suicide or self-harm, although more often they are accidental.
What Causes a Drug Overdose?
Some overdoses can be the result of a combination of drugs or substances in the blood stream, one the most common combinations resulting in overdose is combining benzodiazepines, such as Valium or Xanax, and alcohol. This can happen to people who are not attempting to abuse drugs for euphoric affect but to those who take drugs as prescribed. Someone who was not educated on the dangers of drinking while on a certain medication can overdose not realizing they are at risk. Others may overdose from taking multiple medications as prescribed but not telling their different doctors they are on other medications. As a result the doctor would not know that they are taking medications that are potentially lethal when combined.
A drug overdose also happens to individuals who abuse drugs and develop an addiction from them. These users usually develop a tolerance to certain substances and have to keep on increasing the amount of drugs they ingest. The body has a threshold for the amount of substances it can endure, this amount is higher for chronic users, but there is still a limit. Users who have developed a tolerance will continually try and reach that original level of euphoria they experienced in their early use. Since these abusers use a certain amount just to feel normal, the amount they require to achieve that first experience is much higher than before. Addicts overdose all the time from ingesting large amounts in an attempt to return to their first high.
Users can also overdose after a period of abstinence from drugs. The user’s body will have lost the previous tolerance it had for the drug, but the user will use the amount they are used to ingesting to get high and end up overdosing. This happens most often in intravenous drug users who relapse; this is because the drugs are injected directly into the blood stream which does not allow for the body to reject the substance and results in almost immediate onset of the drug’s effects on the body and cannot detoxify itself fast enough.
Signs of a Drug Overdose
Different substances cause different symptoms when the user overdoses, but many share common symptoms. Skin may become cool and sweaty or hot and dry. Irregular breathing or heartbeat along with other changes in vital signs such as body temperature and blood pressure can occur. Some effects normally not fatal combined with other symptoms can become dangerous such as abdominal pain, nausea and vomiting, diarrhea as well vomiting blood or blood in bowel movements, which can become especially dangerous because the user may also experience sleepiness, confusion or coma and may inhale vomit unintentionally. Seizures and cardiac failure or arrest can also occur in serious situations. Small overdoses may not require medical attention but will generally not be an enjoyable experience for the user. More severe overdoses can be fatal to the user if it is not immediately treated at a hospital.